New Mexico, 2010

Flash Flooding and Hail in New Mexico, May 17, 2010

May 17, 2010 · NWS MAF · 16 events in 2 counties and zones

With abundant low level moisture in place just east of the dryline, afternoon heating led to the development of scattered thunderstorms over Eddy County. These storms continued into the evening hours, with some storms reaching severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$4,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

With abundant low level moisture in place just east of the dryline, afternoon heating led to the development of scattered thunderstorms over Eddy County. These storms continued into the evening hours, with some storms reaching severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 1:07 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, May 17, 1:07 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT MON MAY 17 2010

.DISCUSSION...
FRONT/OUTFLOW BOUNDARY IS MOVING SOUTH INTO THE PERMIAN BASIN THIS
AFTERNOON. CONVECTION WAS SLOW TO DEVELOP WEST EARLIER DUE TO
COOLER SURFACE TEMPS FROM LINGERING CLOUDS...BUT THIS IS NO LONGER
THE CASE AS SEVERE THUNDERSTORMS HAVE MANAGED TO DEVELOP IN HOWARD
AND MITCHELL COUNTIES. IN ADDITION...THUNDERSTORMS ARE DEVELOPING
IN THE MOUNTAINS THANKS TO DEWPOINTS APPROACHING 60. SHEAR VALUES
SUPPORT SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. CANNOT RULE OUT THE TORNADO THREAT IF A THUNDERSTORMS
MANAGES TO STAY ANCHORED ON THE FRONT BISECTING THE BASIN BUT THIS
MAY BE DIFFICULT AS THE ORIENTATION OF THE FRONT DOES NOT MATCH
WELL WITH EXPECTED STORM MOVEMENT. THUNDERSTORMS MAY NOT LAST LONG
INTO THIS EVENING UNLESS AN MCS FORMS...MAINLY FROM THE CONVECTION
IN THE DAVIS MOUNTAINS...AND ROLLS SOUTHEAST OVERNIGHT.

TOMORROW WILL SEE A CONTINUED THREAT OF SEVERE WEATHER WITH
SLIGHTLY INCREASED SHEAR VALUES AND A DRYLINE TO FORCE CONVECTION
ACROSS EXTREME SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN. THE
REMAINDER OF THE WEEK WILL BE DRY WITH INCREASING TEMPS. A WEAK
FRONT ON THURSDAY WILL DO LITTLE TO COOL THINGS OFF WITH ABOVE
NORMAL TEMPS REMAINING.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  85  67  90  /  40  30  30  10
CARLSBAD NM                58  92  57  92  /  60  10  10  10
DRYDEN TX                  68  91  67  93  /  60  20  20  10
FORT STOCKTON TX           65  92  65  94  /  60  30  20  10
GUADALUPE PASS TX          59  87  60  85  /  30  10   0   0
HOBBS NM                   60  91  62  90  /  40  30  20  10
MARFA TX                   56  88  50  88  /  30  20  10   0
MIDLAND INTL AIRPORT TX    62  87  65  91  /  50  30  20  10
ODESSA TX                  63  87  66  90  /  50  30  20  10
WINK TX                    65  97  65  98  /  40  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/10
Hazardous weather outlook, May 17, 1:05 PM MST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT MON MAY 17 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
305 PM CDT MON MAY 17 2010 /205 PM MDT MON MAY 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT ACROSS THE
PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...THE TRANS PECOS
REGION...THE GUADALUPE AND DAVIS MOUNTAINS...AND THE BIG BEND
REGION. SOME THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE
WEATHER HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH
COULD LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHEAST NEW
MEXICO PLAINS...THE PERMIAN BASIN...AND THE TRANS PECOS REGION
TUESDAY. A FEW THUNDERSTORMS COULD BECOME SEVERE ACROSS THESE
LOCATIONS TUESDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN MAY
LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 17, 2:36 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
436 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             6 W MENTONE             31.71N 103.70W
05/17/2010  E1.75 INCH       REEVES             TX   PUBLIC

            GOLFBALL SIZE HAIL REPORTED 6 MILES WEST OF MENTONE.

&&

MSCHULDT
Local storm report, May 17, 2:40 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             MENTONE                 31.71N 103.60W
05/17/2010  E0.88 INCH       LOVING             TX   STORM CHASER

            NICKEL HAIL REPORTED IN MENTONE.

&&

MSCHULDT
Local storm report, May 17, 2:52 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             8 SSE ALPINE            30.26N 103.61W
05/17/2010  E3.00 INCH       BREWSTER           TX   PUBLIC

            3.00 INCH HAIL REPORTED 8 MILES SSE OF ALPINE.

&&

MSCHULDT
Special weather statement, May 17, 3:16 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT MON MAY 17 2010

TXZ057-058-258-172245-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
GUADALUPE MOUNTAINS-
516 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN CULBERSON COUNTY UNTIL 545 PM CDT...

TWO INTENSIFYING THUNDERSTORMS WITH HAIL UP TO THE SIZE OF NICKELS
WERE LOCATED OVER CENTRAL AND NORTH CENTRAL CULBERSON COUNTY AT
514 PM CDT...MOVING NORTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000
PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN
TEXAS.

&&
Special weather statement, May 17, 3:18 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT MON MAY 17 2010

TXZ061-062-068-069-172245-
ECTOR-CRANE-MIDLAND-UPTON-
518 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CRANE...NORTHWESTERN UPTON...SOUTHEASTERN ECTOR AND
SOUTHWESTERN MIDLAND COUNTIES UNTIL 545 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF CRANE AT 518
PM CDT...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS TO
55 MPH WILL BE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

[NO.NE.YES] A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000
PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN
TEXAS.

&&
Local storm report, May 17, 3:28 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             MARATHON                30.21N 103.24W
05/17/2010  E0.75 INCH       BREWSTER           TX   TRAINED SPOTTER

&&

70

The radar

The Holloman AFB radar (KHDX), 195 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 flash flood. Local standard time, as filed.

Hail, Eddy

When
May 17, 3:29 PM MST to 3:40 PM MST
Where
Eddy County, 1.75 mi E of (Cnm)carlsbad Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.330, -104.240

Hail, Eddy

When
May 17, 3:40 PM MST to 3:45 PM MST
Where
Eddy County, 5 mi SE of Carlsbad
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
32.369, -104.169

Hail, Eddy

When
May 17, 3:47 PM MST to 3:54 PM MST
Where
Eddy County, 8.32 mi NW of Artesia Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
32.950, -104.550

Hail, Eddy

When
May 17, 3:54 PM MST to 4:00 PM MST
Where
Eddy County, 8.32 mi NW of Artesia Arpt
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
32.950, -104.550

Hail, Eddy

When
May 17, 3:55 PM MST to 4:05 PM MST
Where
Eddy County, 3.45 mi N of Otis
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
32.400, -104.170

Hail, Eddy

When
May 17, 3:59 PM MST to 4:04 PM MST
Where
Eddy County, 10 mi S of Artesia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.685, -104.400

Hail, Eddy

When
May 17, 4:05 PM MST to 4:11 PM MST
Where
Eddy County, 2.98 mi WNW of Espuela
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.930, -104.430

Hail, Eddy

When
May 17, 4:11 PM MST to 4:16 PM MST
Where
Eddy County, 7.43 mi NNW of Artesia Arpt
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
32.940, -104.540

Hail, Eddy

When
May 17, 4:15 PM MST to 4:20 PM MST
Where
Eddy County, 1.5 mi SSW of Carlsbad
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
32.400, -104.240

Hail, Eddy

When
May 17, 4:45 PM MST to 6:00 PM MST
Where
Eddy County, 2 mi N of Hope
Measured
1.75 in hail
Reported by
Public
Coordinates
32.829, -104.730

Flash Flood, Eddy

When
May 17, 4:45 PM MST to 6:00 PM MST
Where
Eddy County, 1 mi SW of Hope to 1.71 mi W of Hope
Cause
Heavy Rain
Crop damage
$4,000
Reported by
Public
Coordinates
32.790, -104.742

At 4:45 PM MST, the public reported 12 to 18 inches of flowing water across their driveway and street in front of their home. The flood waters destroyed around 7 acres of alfalfa crop.

Hail, Eddy

When
May 17, 5:00 PM MST to 5:30 PM MST
Where
Eddy County, 1.5 mi NNW of Hope
Measured
1.75 in hail
Reported by
Public
Coordinates
32.820, -104.740

Hail, Lea

When
May 17, 5:00 PM MST to 5:05 PM MST
Where
Lea County, 15.89 mi WSW of Monument
Measured
1 in hail
Reported by
Public
Coordinates
32.550, -103.530

Hail, Eddy

When
May 17, 5:07 PM MST to 5:15 PM MST
Where
Eddy County, 1.5 mi NNW of Hope
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
32.820, -104.740

Hail, Eddy

When
May 17, 5:30 PM MST to 5:35 PM MST
Where
Eddy County, 1.35 mi WNW of Hope
Measured
1.75 in hail
Reported by
Public
Coordinates
32.810, -104.750

Flash Flood, Eddy

When
May 17, 7:30 PM MST to 8:30 PM MST
Where
Eddy County, 2.7 mi S of Hope to 2.86 mi S of Hope
Cause
Heavy Rain
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
32.761, -104.732

A high water rescue was executed along Armstrong Road near Walnut Arroyo. The man was washed downstream 300 yards. The rescue attempt was successful. No injuries were reported with this event, and the damage estimate was based on damage done to the vehicle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231408, 231419, 231409, 231410, 231411, 231420, 231412, 231413, 231414, 231421, 231422, 231415, 231416, 231417, 231418, 231406.